Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Binghamton, NY

May 30, 2002Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at May 30, 2002, 5:17 PM EDT for Delaware County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2002, 5:17 PM EDT (21:17 UTC)
Expired
May 30, 2002, 8:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 302118
FFWBGM
NYC025-310015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
517 PM EDT THU MAY 30 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK

* UNTIL 815 PM EDT.

* AT 512 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 19 MILES WEST OF HARVARD...OR
  ABOUT 3 MILES NORTHWEST OF DEPOSIT...MOVING EAST AT 15 MPH.

THIS AREA OF HEAVY RAINFALL IS MOVING INTO A REGION THAT EXPERIENCED 
SIGNIFICANT FLOODING TWO DAYS AGO AND WILL BE PRONE TO MORE FLOODING 
FROM ADDITIONAL RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.

$$

LAT...LON 4218 7543 4201 7540 4194 7497 4214 7480

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:58 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 30, 1:58 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT THU MAY 30 2002

WILL DEVIATE FROM THE ETA IN THE 1ST PD AS THE MODEL INSISTS ON
INCRSG AND STRENGTHENING THE WEAK BAND OF SHWRS OVER NY AND PA.
MODEL ERROR SEEMS TO BE IN THAT THE ETA DVLPS A STRONG AREA OF LOW
LVL CONVERGENCE OVER SERN NY WHILE THE LATEST SFC ANALYSIS SHOWS
ONLY LGT SE WINDS NEAR THE CST...LGT SW ELSEWHERE. LACK OF A WELL
DEFINED CONVERGENCE BNDRY SHD ALLOW CONV TO REMAIN SCT SO...WILL GO
CLSR TO MOS GUID CHANCE POPS TNGT.

FRI WILL BE INTRSTG...TO SAY THE LEAST. LOOKS LIKE SOME MRNG LGT
TRWS/SHWRS WILL GIVE WAY TO CLRG...FLWD BY A FAST MVG AREA OF LINE
OF TRWS ASSOCIATED WITH THE SFC COLD FNT AND STRONG UPPER LVL SHRT
WV. REAL QUESTION REGARDING THE SVR RISK WILL BE THE AMT OF CLRG AND
HTG THAT OCCURS AFTER THE MRNG LOW CLDS/FOG/SHWRS/TRWS AND CAN THE
ATMOSPHERE RELOAD. NRN ZONES ARE MORE UNDER THE INFLUENCE OF THE
SHRT WV WHILE THE SRN ZONES WILL HAVE BETTER LOW LVL CONVERGENCE AS
THE FNT IS BETTER DEFINED...AND HAVE A BETTER OPPORTUNITY FOR HTG.
UPPER WIND FIELDS ARE NOT AS IMPRSV AND HELICITY IS DOWN A BIT IN
THE LATEST RUN. CAPES SEEM TO BE A BIT LWR TOO.

FAST MVG FNT SHD ELIMINATE THE CHANCE OF SHWRS FRI EVE IN ALL BUT
THE FAR SERN ZONES. SAT LOOKS TO BE A FINE DAY WITH PLENTY OF MRNG
SUN...AFTN HRS MAY FEEL THE EFFECTS OF A SHRT WV ZIPPING THRU AND
INCRS THE CHANCE OF CLDS AND PSBLY EVEN A SHWR/TRW.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:44 PM EDTFlash Flood WarningBGMBroome3 hr

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.